Arizona, 2012

Dust Storm in Arizona, September 9, 2012

September 9, 2012 · NWS PSR · 1 event in 1 county or zone

Thunderstorms developed across the south central Arizona deserts during the evening hours on September 9th, and they generated strong gusty outflow winds in excess of 40 mph. The winds generated areas of dense blowing dust, which affected portions of the greater Phoenix metropolitan area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across the south central Arizona deserts during the evening hours on September 9th, and they generated strong gusty outflow winds in excess of 40 mph. The winds generated areas of dense blowing dust, which affected portions of the greater Phoenix metropolitan area. Some locations even experienced dust storm conditions, with visibilities below one quarter mile in dense blowing dust. A Dust Storm Warning was issued for the greater Phoenix area beween the hours of 640 pm and 8 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 9, 3:30 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 9, 3:30 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST SUN SEP 9 2012

.UPDATE...UPDATED AVIATION AND FIRE WX DISCUSSIONS.

&&

.SYNOPSIS...
A WEAK UPPER LOW WILL INTERACT WITH A MOIST AIRMASS OVER ARIZONA AND
SOUTHEAST CALIFORNIA...LEADING TO ABOVE AVERAGE STORM CHANCES
THROUGH TUESDAY. THERE WILL BE LARGE VARIATIONS IN STORM COVERAGE
AND INTENSITY FROM DAY TO DAY...WITH STORMS LIKELY MONDAY AND
TUESDAY OVER SOUTH-CENTRAL ARIZONA. HIGH TEMPERATURES WILL BE BELOW
NORMAL THROUGH THURSDAY. DRY AIR MOVES IN DURING THE LATTER HALF OF
THE WEEK WITH STORM CHANCES ENDING BY FRIDAY...ALONG WITH A GRADUAL
WARMING TREND.

&&

.DISCUSSION...
TONIGHT THROUGH TUESDAY...
TAKING A PEAK AT IR SATELLITE IMAGERY AND LIGHTNING...THERE IS
CURRENTLY ALOT OF THUNDERSTORM ACTIVITY OVER THE NORTHERN GULF OF
CALIFORNIA THIS AFTERNOON. TWO SEPARATE COMPLEXES HAVE EVOLVED AND
HAVE JOINED FORCES...ONE ASSOCIATED WITH THE UPPER LEVEL LOW ON THE
WEST SIDE OF THE GULF...AND ANOTHER THAT HAS PROGRESSIVELY MOVED
NORTH ALONG THE EASTERN SHORE OF THE GULF OF CALIFORNIA. CLOUD TOPS
ARE STARTING TO COOL NORTH OF THESE COMPLEXES OVER WESTERN PIMA/YUMA
COUNTIES...SO STORM ACTIVITY WILL QUICKLY PICK UP AND ADVANCE
NORTHWARD ACROSS THE SOUTHWEST AND CENTRAL DESERTS OF OUR CWA OVER
THE NEXT COUPLE OF HOURS. ANY OF THESE STORMS THAT FORM WILL HAVE
THE POTENTIAL TO PRODUCE BRIEF HEAVY RAINFALL...AND STRONG GUSTY
WINDS THAT CAN GENERATE BLOWING DUST.

THE LATEST MODELS CONTINUE TO SUGGEST THAT THE ATMOSPHERE WILL
CONTINUE TO MOISTEN...UPWARDS TO AROUND 1.9IN OF PRECIPITABLE WATER
PER RECENT FORECAST MODEL SOUNDINGS...AND THE MODELS ARE STILL IN
GOOD AGREEMENT AS TO THE UPPER LOW DRIFTING A LITTLE WESTWARD THIS
EVENING AND THEN GETTING PICKED UP BY THE WESTERLIES AND SLOWLY
PUSHED NORTHEASTWARD ACROSS SOUTHERN CALIFORNIA AND ARIZONA MONDAY
AND TUESDAY.

EVEN THOUGH THERE CONTINUES TO BE SUBTLE TIMING AND PLACEMENT
DIFFERENCES AMONGST THE MODELS WITH REGARD TO DYNAMICAL LIFTING
MECHANISMS TO HELP STORMS FORM AND RING OUT THE MOISTURE...MONDAY
AND TUESDAY STILL LOOK TO BE THE MOST ACTIVE DAYS. THE MAIN THREAT
BOTH DAYS WILL BE FOR FLASH FLOODING AS STORMS WILL BE PRONE TO
PRODUCE MODERATE TO HEAVY RAIN ACROSS MOST OF THE FORECAST AREA...
THE FOCUS ALONG THE LOWER COLORADO RIVER VALLEY AND OVER YUMA AND LA
PAZ COUNTIES MONDAY...THEN SHIFTING EAST OVER MARICOPA AND SOUTHERN
GILA COUNTY BY TUESDAY. WILL PASS THIS THOUGHT ON TO FUTURE SHIFTS
TO CLOSELY ASSESS THE NEED FOR A FLASH FLOOD WATCH ONE OR BOTH DAYS.

DAYTIME TEMPERATURES WILL CONTINUE TO TREND BELOW NORMAL...AT LEAST
THROUGH THURSDAY...ALL PREDICATED ON DAY TO DAY PRECIPITATION
PATTERNS AND THE AMOUNT OF LINGERING CLOUD COVER.

WEDNESDAY THROUGH SATURDAY...BEHIND THE DEPARTING TROUGH...DRY
ADVECTION TAKES HOLD THE LATTER HALF OF THE WEEK WITH ONLY LOW END
SLIGHT CHANCES LEFT WEDNESDAY AND THURSDAY...MAINLY OVER THE HIGHER
TERRAIN OF SOUTH-CENTRAL ARIZONA...BEFORE CHANCES DROP OFF
ALTOGETHER FRIDAY AND SATURDAY. WITH THE DRY AIR AND THE SLOWLY
BUILDING RIDGE...HIGH TEMPS SLOWLY WARM UP.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...
SHOWERS EAST OF THE PHOENIX METRO AREA THAT OCCURRED THIS MORNING
AND EARLY AFTERNOON HAVE HELPED TO STABILIZE THE ATMOSPHERE.
HOWEVER...CONVECTION IS EXPECTED TO REDEVELOP THIS AFTERNOON...BUT
GENERALLY REMAIN WEST OF THE PHOENIX METRO AREA...FOCUSED MORE
TOWARDS GILA BEND AND YUMA. OTHERWISE...THERE IS AN ABOVE AVERAGE
CHANCE FOR AN OUTFLOW BOUNDARY CONTAINING STRONG WINDS AND BLOWING
DUST TO REACH THE WEST VALLEY EARLY THIS EVENING.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
LATEST SATELLITE AND RADAR IMAGERY SUGGEST CONVECTION WILL DEVELOP
ACROSS SOUTHWESTERN AZ THIS AFTERNOON...PERHAPS REACHING
SOUTHEASTERN CA THIS EVENING. CHANCE FOR SHOWERS AND THUNDERSTORMS
IS HIGHER THAN NORMAL AT KIPL AND VCSH HAS BEEN INCLUDED IN THE
TAFS. PROBABILITIES ARE SOMEWHAT LOWER AT KBLH. ANY STORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING STRONG DOWNBURST
WINDS...FREQUENT LIGHTNING AND HEAVY RAIN THAT WILL BRIEFLY LOWER
VSBYS AND CIGS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
HIGH PRESSURE WILL BUILD ACROSS SOUTHERN CA...PRODUCING A DRY WEST
TO NORTHWESTERLY FLOW ACROSS THE FORECAST AREA. MOISTURE WILL BE
SCOURED OUT WEDNESDAY...BUT MAY STILL BE SUFFICIENT FOR ISOLATED
SHOWERS AND THUNDERSTORMS MAINLY ACROSS THE HIGHER ELEVATIONS. BUT
BY THURSDAY...PRECIP CHANCES WILL BE NEGLIGIBLE. A WARMING TREND IS
ALSO EXPECTED...WITH BELOW NORMAL TEMPERATURES APPROACHING NORMAL
VALUES BY THE WEEKEND.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MEYERS/AJ
AVIATION...HIRSCH
FIRE WEATHER...HIRSCH
Hazardous weather outlook, Sep 9, 3:44 PM MST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
344 PM MST SUN SEP 9 2012

AZZ021>023-026>028-101300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
344 PM MST SUN SEP 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON
AND EVENING. STORMS THAT FORM OVER YUMA AND LA PAZ COUNTIES WILL BE
MORE APT TO PRODUCE HEAVY RAIN THAT COULD LEAD TO LOCALIZED FLOODING
CONCERNS. ACROSS MARICOPA AND NORTHWEST PINAL COUNTIES...THE STORM
THREAT WILL BE MORE ISOLATED IN NATURE...BUT IT IS NOT OUT OF THE
QUESTION FOR ANY STORM THAT FORMS TO PRODUCE STRONG GUSTY WINDS UP
TO 40 MPH AND BLOWING DUST THAT COULD QUICKLY REDUCE VISIBILITIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWER AND THUNDERSTORMS ARE LIKELY MONDAY AND TUESDAY...AND THE
POTENTIAL EXISTS FOR THESE STORMS TO PRODUCE MODERATE TO HEAVY
AMOUNTS OF PRECIPITATION THAT COULD LEAD TO FLOODING IN SOME AREAS.
STORM CHANCES TREND DOWN TO SLIGHT WEDNESDAY...AND GO AWAY ALTOGETHER
THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AND TUESDAY.

AZZ024-101300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
344 PM MST SUN SEP 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STORM CHANCES CONTINUE THIS AFTERNOON AND EVENING...BUT STORMS ARE
EXPECTED TO BE ISOLATED IN NATURE. ANY STORM WILL HAVE THE POTENTIAL
TO PRODUCE BRIEF HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWER AND THUNDERSTORMS ARE LIKELY MONDAY AND TUESDAY...AND THE
POTENTIAL EXISTS FOR THESE STORMS TO PRODUCE MODERATE TO HEAVY
AMOUNTS OF PRECIPITATION THAT COULD LEAD TO FLOODING IN SOME AREAS.
STORM CHANCES TREND DOWN TO SLIGHT WEDNESDAY...AND GO AWAY ALTOGETHER
THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AZZ020-025-CAZ030>033-101300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
344 PM MST SUN SEP 9 2012 /344 PM PDT SUN SEP 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ABOVE AVERAGE STORM CHANCES CAN BE EXPECTED THIS AFTERNOON AND
EVENING. STORMS WILL HAVE MORE POTENTIAL TO PRODUCE FLOODING THAN
GENERATING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWER AND THUNDERSTORMS ACTIVITY PEAKS MONDAY INTO TUESDAY...AND
THE POTENTIAL EXISTS FOR THESE STORMS TO PRODUCE MODERATE TO HEAVY
AMOUNTS OF PRECIPITATION THAT COULD LEAD TO FLOODING IN SOME AREAS.
STORM CHANCES TREND DOWN TO SLIGHT BY LATE TUESDAY...AND GO AWAY
ALTOGETHER THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Local storm report, Sep 9, 5:33 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
533 PM MST SUN SEP 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     2 NW YUMA               32.69N 114.64W
09/09/2012  E65 MPH          YUMA               AZ   TRAINED SPOTTER

&&

EVENT NUMBER PSR1200322

MB
Special weather statement, Sep 9, 5:51 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
551 PM MST SUN SEP 9 2012

AZZ026-027-100130-
YUMA AZ-MARICOPA AZ-
551 PM MST SUN SEP 9 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME WEST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTHEASTERN YUMA COUNTY IN SOUTHWEST ARIZONA

UNTIL 630 PM MST

AT 548 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF SUNDAD...MOVING WEST AT 20
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN YUMA COUNTY...
  HYDER...
  KOFA NATIONAL WILDLIFE REFUGE...

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

LAT...LON 3304 11381 3333 11373 3321 11330 3300 11334
TIME...MOT...LOC 0050Z 108DEG 16KT 3312 11341

DEWEY
Local storm report, Sep 9, 5:53 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
553 PM MST SUN SEP 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND GST     YUMA                    32.68N 114.62W
09/09/2012  M65 MPH          YUMA               AZ   ASOS

            YUMA AIRPORT

&&

EVENT NUMBER PSR1200323

MB
Local storm report, Sep 9, 6:01 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
601 PM MST SUN SEP 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     4 ESE SOMERTON          32.57N 114.66W
09/09/2012                   YUMA               AZ   TRAINED SPOTTER

            METAL SHED BLOWN 30 YARDS. 4 INCH TREE LIMBS BROKEN
            OFF.

&&

EVENT NUMBER PSR1200324

MB
Local storm report, Sep 9, 6:14 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
614 PM MST SUN SEP 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HEAVY RAIN       4 ESE SOMERTON          32.57N 114.66W
09/09/2012  M0.75 INCH       YUMA               AZ   TRAINED SPOTTER

            RAINFALL IN 40 MINUTES

&&

EVENT NUMBER PSR1200325

MB
Special weather statement, Sep 9, 6:26 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
626 PM MST SUN SEP 9 2012

AZZ020-021-100215-
LA PAZ AZ-
626 PM MST SUN SEP 9 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 715 PM MST

AT 621 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES EAST OF BUCKSKIN MOUNTAIN PARK...MOVING
NORTHWEST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   BUCKSKIN MOUNTAIN PARK...
   PARKER DAM...

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

LAT...LON 3427 11402 3427 11395 3423 11379 3407 11389
      3410 11429 3418 11428 3418 11425 3427 11415
      3430 11414 3431 11408
TIME...MOT...LOC 0126Z 113DEG 15KT 3418 11395

DEWEY

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Greater Phoenix Area

When
September 9, 6:40 PM MST to 8:00 PM MST
Where
Greater Phoenix Area forecast zone
Reported by
Trained Spotter

Thunderstorms developed over the south central Arizona deserts, including the greater Phoenix metropolitan area, during the early evening hours on September 9th. The storms generated gusty outflow winds in excess of 40 mph which stirred up signficant amounts of dust and created dust storm conditions. Due to the low visibility in dense blowing dust, a Dust Storm Warning was issued for the greater Phoenix area from 640 pm until 8 pm. At 7 pm, a trained weather spotter 7 miles southwest of the town of Wittmann reported a dust storm; he indicated that visibility dropped to 50 yards in dense blowing dust. Fortunately no significant accidents or injuries were reported due to the dust storm conditions.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407640.